Pennsylvania, 2011

Damaging Winds in Pennsylvania, April 27, 2011

April 27, 2011 · NWS CLE · 4 events in 2 counties and zones

An area of low pressure tracked east across the northern Great Lakes during the morning and afternoon hours. The trailing cold front entered northwest Pennsylvania late that afternoon bringing a line of thunderstorms and high winds through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure tracked east across the northern Great Lakes during the morning and afternoon hours. The trailing cold front entered northwest Pennsylvania late that afternoon bringing a line of thunderstorms and high winds through the area. With the ground already saturated from the above normal precipitation, flooding also occurred during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 27, 2:51 PM EST, 22 minutes earlier.

Area forecast discussion, Apr 27, 2:51 PM EST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
351 PM EDT WED APR 27 2011

.SYNOPSIS...
AN AREA OF LOW PRESSURE LOCATED OVER SOUTHERN MICHIGAN WILL TRACK
NORTHEAST THIS EVENING. THE TRAILING COLD FRONT WILL SWEEP ACROSS
THE REGION TONIGHT. HIGH PRESSURE BUILDS OVER REGION SATURDAY
BEFORE NEXT COLD FRONT MOVES ACROSS THE CWA SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
FLOODING AND MODERATE RISK FOR SEVERE WEATHER ACROSS CWA ARE PRIMARY
CONCERNS TONIGHT. GROUND IS ALREADY VERY SATURATED...AND WITH THE
MODELS IN STRONG AGREEMENT ABOUT 24 HOUR QPF...FLOOD WATCH EXPANDED
TO INCLUDE EASTERN PORTION OF CWA. WILL NOT TAKE MUCH PRECIPITATION
TO TAKE RIVERS AND STREAMS OUT OF THEIR BANKS. SPC ISSUED SLIGHT
RISK FOR SEVERE WEATHER FOR MOST OF CWA...EXCLUDING NORTHWEST OHIO
COUNTIES. MAIN THREATS WILL BE DAMAGING WINDS AND SEVERE HAIL...WITH
POSSIBILITY OF ISOLATED TORNADOES. STRONG WINDS ALOFT CONTINUE TO MIX
DOWN WITH THESE SHOWERS AND THUNDERSTORMS...GUSTS NEAR ADVISORY
CRITERIA WILL PERSIST THROUGH AFTERNOON AND EVENING HOURS FOR
PORTION OF CWA ALONG AND EAST OF I-77.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
COLD FRONT WILL MOVE ACROSS REGION TONIGHT BRINGING SHOWERS AND
THUNDERSTORMS. WIDESPREAD CLOUD COVERAGE IN ADDITION TO SHOWERS
AND THUNDERSTORMS THIS AFTERNOON WILL HELP TO STABILIZE
ATMOSPHERE. MOST OF CWA IN SPC SLIGHT RISK FOR SEVERE WEATHER
THROUGH THURSDAY MORNING DUE TO FROPA...WITH EXCEPTION OF
NORTHWEST OHIO. STRONG WINDS ALOFT WILL CONTINUE TO MIX DOWN WITH
SHOWERS AND THUNDERSTORMS...WILL APPROACH WIND ADVISORY CRITERIA.
DAMAGING WINDS AND SEVERE HAIL CONTINUE TO BE A THREAT...WITH
SLIGHT POSSIBILITY FOR A TORNADO. HIGHLY EFFICIENT RAINFALL WITH
THIS SYSTEM AND FLOODING ALSO LARGE CONCERN.

AFTER FRONT PUSHES THROUGH...WINDS WILL CONTINUE TO BE AN ISSUE
THURSDAY. WILL MONITOR SITUATION CLOSELY AS WINDS WILL APPROACH
ADVISORY CRITERIA. WRAP AROUND CLOUD COVERAGE AND PRECIPITATION
WILL LINGER OVER CWA THROUGH FRIDAY MORNING BEFORE FINALLY EXITING
REGION. WILL HAVE A BREAK IN PRECIPITATION FOR A FEW PERIODS.
HIGH PRESSURE WILL BUILD OVER REGION SATURDAY. CWA WILL BE IN WARM
SECTOR ON SATURDAY...HIGHS TOPPING OUT IN UPPER 60S TO LOW 70S
ACROSS REGION. LOW PRESSURE WILL BE TRACKING ACROSS SOUTHERN
CANADA AND TRAILING COLD FRONT WILL APPROACH REGION SATURDAY INTO
SUNDAY. 500 MB HEIGHTS SHOWING FRONTOGENESIS AND STRENGTHENING OF
SYSTEM AS IT APPROACHES GREAT LAKES REGION. TSRA WITH COLD FRONT
WILL MOVE ACROSS NORTHWEST OHIO SUNDAY AFTERNOON AND EVENING.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
ALL THE LATEST GUIDANCE IS SHOWING A COLD FRONT MOVING ACROSS THE
AREA ON SUNDAY.  EXPECT A LINE OF SHOWERS/STORMS ALONG THIS FRONT SO
HAVE BUMPED PRECIP CHANCES TO LIKELY ALL AREAS.  LINGERING SHOWERS
WILL BE POSSIBLE BEHIND THIS FRONT INTO MONDAY EVENING. HIGH
PRESSURE IS EXPECTED TO BUILD OVER THE REGION TUESDAY AND WEDNESDAY
AND WILL TRY FOR DRY WEATHER.  TEMPERATURES WILL SNEAK ABOVE NORMAL
AHEAD OF THE COLD FRONT ON SUNDAY BUT THE REMAINDER OF THE PERIOD
WILL BE COOL. HIGHS WILL STRUGGLE TO MAKE IT TO 60 DEGREES BOTH
MONDAY AND TUESDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
STRONG SW FLOW HAS DEVELOPED THIS AFTERNOON AND WILL CONTINUE FOR
THE NEXT FEW HOURS. LINE OF SHOWERS AND EMBEDDED THUNDER MOVING
ACROSS THE EASTERN HALF OF THE AREA COULD BRIEFLY BRING WINDS IN
EXCESS OF 40 KNOTS DOWN TO THE SURFACE. HAD SOME BRIEF THUNDER AT
KCLE SO WILL ALSO MENTION AT THE EASTERN TAFS FOR THE NEXT COUPLE
OF HOURS. AFTER THIS LINE MOVES THROUGH WILL SEE A SEVERAL HOUR
PERIOD OF DRY WEATHER. MORE SHOWERS AND POSSIBLE THUNDER WILL
OVERSPREAD THE AREA FROM SW TO NE THIS EVENING. EXPECT CIGS TO DIP
TO MVFR ONCE THIS STEADIER PRECIP ARRIVES. THE LOW RESPONSIBLE FOR
THE PRECIP WILL PASS TO THE NORTH OF LAKE ERIE LATE TONIGHT AND
THURSDAY. STRONG SW FLOW IS EXPECTED BEHIND THIS LOW. LINGERING
PRECIP SHOULD END FROM WEST TO EAST LATE TONIGHT.

.OUTLOOK...NON-VFR MUCH OF THE TIME FROM LATE WEDNESDAY NIGHT INTO
FRIDAY MORNING...AND THEN AGAIN ON SUNDAY.

&&

.MARINE...
CONVECTION OVER THE LAKES COMBINED WITH A STRONG LOW LVL JET IS
ALLOWING FOR STRONG WINDS TO MIX DOWN INTO OVER THE LAKE WATERS.
TYPICALLY THE COLDER WATER TEMPS LIMIT MIXING...HOWEVER EVEN
MODERATE RAIN SHOWERS ARE ABLE TO MIX WINDS AS HIGH AS 30 KT WITH
HIGHER GUSTS. A SMALL CRAFT ADVISORY HAS BEEN RAISED TO COVER
THIS BRIEF WINDOW OF STRONGER WINDS THROUGH THIS EVENING. THERE
WILL BE A SECOND WAVE OF LOW PRESSURE THIS EVENING WHICH WILL
ALLOW WINDS TO SUBSIDE OUTSIDE OF CONVECTION...BUT THE LAGGING
COLD FRONT WILL ONCE AGAIN DETERIORATE CONDITIONS OVER THE LAKE.
COLD ADVECTION LATER TONIGHT AND INTO THURSDAY WILL ALLOW WINDS
TO MIX DOWN. A SMALL CRAFT ADVISORY WILL BE NEEDED FOR
THURSDAY. IT IS POSSIBLE THAT WINDS MAY REACH GALE FORCE FOR
PERIOD ON THURSDAY...BUT FOR NOW HAVE WINDS TOPPING OUT AT 30KT.
WINDS ONLY GRADUALLY DECREASING THURSDAY NIGHT INTO FRIDAY AND A
SMALL CRAFT ADVISORY WILL LIKELY HAVE TO CONTINUE INTO AT LEAST
THE EARLY PART OF FRIDAY. WINDS THEN WILL DIMINISH LATE FRIDAY
INTO AT LEAST THE EARLY PART OF SATURDAY...INCREASING AGAIN FROM
THE SOUTH IN ADVANCE OF A COLD FRONT. WAVES WILL LIKELY STAY BELOW
SMALL CRAFT ADVISORY SATURDAY AND SUNDAY SINCE WINDS WILL BE FROM
THE SOUTH AGAIN MAKING IT DIFFICULT WITH THE WARM ADVECTION FOR
THE HIGHER WINDS TO REACH THE LAKE SURFACE.

&&

.HYDROLOGY...
UPDATED TO EXPAND FLOOD WATCH TO EASTERN COUNTIES. DESPITE BREAK
IN SHOWERS AND STORMS...ADDITIONAL HEAVY RAIN AND THUNDERSTORMS
WILL RETURN THIS EVENING WITH A SECOND AREA OF LOW PRESSURE. STRONG
MOISTURE RICH AIR FROM THE GULF WITH PRECIPITABLE WATERS >1.3"
WILL LEAD TO HIGHLY EFFICIENT RAIN PRODUCERS. NAM/GFS SHOW AROUND
AN INCH OR GREATER RAINFALL ACROSS THE AREA WITH THIS SECOND
ROUND...WHICH WITH LOCALLY HIGHER AMOUNTS CAN TRIGGER FLOODING. LOCALLY
HIGHER AMOUNTS ARE LIKELY...AND ANY TRAINING OF STORMS COULD
RAPIDLY LEAD TO A FLASH FLOOD SCENARIO GIVEN WET ANTECEDENT
CONDITIONS. MOST RIVERS ARE VULNERABLE TO FLOODING OVER THE NEXT
48 HRS...WITH SEVERAL WARNINGS ALREADY IN EFFECT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ003-006>014-017>023-
     027>033-036>038-047-089.
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ001>003.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     LEZ142>149-169.

&&

SYNOPSIS...SCHULER
NEAR TERM...SCHULER
SHORT TERM...SCHULER
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...JAMISON
HYDROLOGY...JAMISON
Hazardous weather outlook, Apr 27, 9:39 AM EST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1039 AM EDT WED APR 27 2011

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-281445-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1039 AM EDT WED APR 27 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ANOTHER ROUND OF THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT.
SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH STRONG
WINDS...LARGE HAIL...HEAVY RAIN AND ISOLATED TORNADOES. LOCALIZED
FLOODING COULD OCCUR DUE TO THE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-281445-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1039 AM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT. SOME OF THE
THUNDERSTORMS THIS AFTERNOON COULD BECOME SEVERE WITH DAMAGING
WINDS...LARGE HAIL...HEAVY RAIN AND ISOLATED TORNADIC WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WINDS WILL TURN TO THE WEST AND INCREASE TO NEAR GALE FORCE
TONIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 27, 12:51 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
151 PM EDT WED APR 27 2011

OHZ011>014-021>023-032-033-089-PAZ001>003-271845-
CUYAHOGA OH-MAHONING OH-PORTAGE OH-STARK OH-SUMMIT OH-TRUMBULL OH-
CRAWFORD PA-ASHTABULA INLAND OH-SOUTHERN ERIE PA-GEAUGA OH-
NORTHERN ERIE PA-LAKE OH-ASHTABULA LAKESHORE OH-
151 PM EDT WED APR 27 2011

WINDS ACROSS THE AREA HAVE INCREASED THIS AFTERNOON WITH MANY
LOCATIONS EXPERIENCING WIND GUSTS IN THE 30 TO 40 MILE AN HOUR
RANGE.  AS SHOWERS AND THUNDERSTORMS MOVE ACROSS THE AREA FOR THE
REMAINDER THIS AFTERNOON WINDS MAY BRIEFLY EXCEED 50 MILES AN HOUR.

WE EXPECT THE WINDS TO GRADUALLY DECREASE TOWARD EVENING.

GARNET

The radar

The Pittsburgh radar (KPBZ), 122 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
April 27, 3:13 PM EST
Where
Crawford County, Meadville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.630, -80.150

Thunderstorm winds downed several large trees. As a result of the downed trees, many power lines were also downed.

Thunderstorm Wind, Crawford

When
April 27, 3:35 PM EST
Where
Crawford County, Titusville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.630, -79.680

Thunderstorm winds downed numerous large trees, which downed several power lines.

Thunderstorm Wind, Erie

When
April 27, 3:38 PM EST
Where
Erie County, 5.5 mi E of Union City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.900, -79.743

Thunderstorm winds downed several tree limbs and tore off shingles.

Thunderstorm Wind, Erie

When
April 27, 4:40 PM EST
Where
Erie County, Union City to 5 mi E of Union City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.900, -79.850

Thunderstorms produced estimated wind gusts of 60mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297474, 297521, 297517, 297499.